Alert archive / Kansas / River Flood Warnings in 2016

River Flood Warning 56, NWS Wichita, KS

September 5, 2016Russell County, Kansas

NWS Wichita, KS issued this river flood warning at Sep 5, 2016, 9:52 PM CDT for Russell County, Kansas. It took effect at Sep 5, 2016, 11:28 PM CDT. It was in force for 26 hr.

The area

The outline as issued.

The facts

Issued
Sep 5, 2016, 9:52 PM CDT (02:52 UTC)
In effect from
Sep 5, 2016, 11:28 PM CDT
Expired
Sep 7, 2016, 1:00 AM CDT
In force
26 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

County Russell County, KS

The radar

The Grand Island radar (KUEX), 153 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Saline River (KS) near Russell (RUSK1). The gauge peaked at 21.16 ft at Sep 4, 2016, 10:00 PM CDT.

actionminormoderate152009/0609/0709/08
Action stage
16 ft
Minor stage
18 ft
Moderate stage
20 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06867000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

588 
WGUS43 KICT 060252
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
952 PM CDT MON SEP 5 2016

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Saline River Near Russell affecting Russell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC167-061652-
/O.NEW.KICT.FL.W.0056.160906T0428Z-160907T0600Z/
/RUSK1.1.ER.160906T0428Z.160906T0600Z.160906T1800Z.NO/
952 PM CDT MON SEP 5 2016

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Saline River Near Russell.
* From this evening until late Tuesday night.
* At  9:30 PM Monday the stage was 17.7 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by tonight and continue to rise 
  to near 18.2 feet by early Tuesday morning. The river will fall 
  below flood stage by early Tuesday evening.
* Impact...At 18.0 feet...Widespread flooding of lowlands in the 
  vicinity of the gage occurs affecting pasture and cultivated land. 
  The width of the river extends to approximately 400 ft.

&&


                     FLD       OBSERVED        FORECAST 7 PM
Location             STG    STG  DAY  TIME    Tue   Wed   Thu   
  Russell            18.0  17.7  Mon 09 PM   17.2  13.0   8.1
    
&&
    
LAT...LON 3899 9904 3888 9871 3900 9865 3909 9904


$$
2 follow-up statements
252 
WGUS83 KICT 061004
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
504 AM CDT TUE SEP 6 2016

...The flood warning continues for the following river in Kansas...

  Saline River Near Russell affecting Russell County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC167-070004-
/O.CON.KICT.FL.W.0056.000000T0000Z-160907T0600Z/
/RUSK1.1.ER.160906T0655Z.000000T0000Z.160906T1800Z.NO/
504 AM CDT TUE SEP 6 2016

The Flood Warning continues for
  The Saline River Near Russell.
* Until late tonight.
* At  4:30 AM Tuesday the stage was 18.0 feet.
* Flood stage is 18.0 feet.
* Forecast...The river is expected to remain near flood stage today.
* Impact...At 18.0 feet...Widespread flooding of lowlands in the 
  vicinity of the gage occurs affecting pasture and cultivated land. 
  The width of the river extends to approximately 400 ft.

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Wed    Thu    Fri
  Russell         18.0  18.0  Tue 04 AM   15.1   10.2    7.5
    
&&
     
LAT...LON 3899 9904 3888 9871 3900 9865 3909 9904


$$
430 
WGUS83 KICT 061621
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
1121 AM CDT TUE SEP 6 2016

...The flood warning is cancelled for the following river in 
Kansas...
 
  Saline River Near Russell affecting Russell County.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC167-061651-
/O.CAN.KICT.FL.W.0056.000000T0000Z-160907T0600Z/
/RUSK1.1.ER.160906T0655Z.000000T0000Z.160906T0710Z.NO/
1121 AM CDT TUE SEP 6 2016

The Flood Warning is cancelled for
  The Saline River Near Russell.
* At 10:30 AM Tuesday the stage was 17.5 feet.
* Flood stage is 18.0 feet.
* Fell below flood stage early Tuesday morning.
* Forecast...The river will continue to fall to 13.5 feet by 
  Wednesday morning.
* Impact...At 18.0 feet...Widespread flooding of lowlands in the 
  vicinity of the gage occurs affecting pasture and cultivated land. 
  The width of the river extends to approximately 400 ft.

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Wed    Thu    Fri
  Russell         18.0  17.5  Tue 10 AM   13.5    9.1    7.9
    
&&
     
LAT...LON 3899 9904 3888 9871 3900 9865 3909 9904


$$

JAS

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Sep 5, 6:48 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Sep 5, 6:48 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
648 PM CDT MON SEP 5 2016

.SHORT TERM...(This evening through Thursday night)
Issued at 254 PM CDT Mon Sep 5 2016

Warm and windy will be the story for the next couple of days, as SW
flow remains across the area.  Expect to see some convection develop
well to the NW of the forecast area late this afternoon and this
evening, across NW KS.  Instability and shear suggests some
strong/severe storms in this area.  Not expecting this convection to
make too much progress to the east late this evening, as
propagation/steering vectors keep the convection rooted along the
surface boundary/dry line well NW of KHYS.

Expect the same story on Tue as well, as a similar pattern will
continue for Tue afternoon/evening.  A rather tight pressure
gradient to the east of this stationary surface trough will lead to
another breezy/windy day across the region.  As with this afternoon,
think wind gusts will flirt with wind advisory values with some
gusts to 40 mph.  But will not go with any headlines for winds.
Think convective chances on Tue will move a little closer to Central
KS on Tue afternoon, as short range models show a shortwave in the
Pacific NW pushing a cold frontal boundary into NW and possibly
North Central KS by Tue evening.  This will probably lead to some
widely scattered convection making its way into Central KS for areas
north of Interstate 70 for Tue night.  Will have to keep an eye on
this time period, because this area got lots of heavy rainfall in
the past 48 hours, which may lead to renewed flooding concerns.

Wed-Thu:  Both the GFS and Nam/WRF show the frontal boundary making
slow progress into the forecast area for Wed into Thu, actually
stalling out across Central KS. Expect to see a better moisture
fetch across the area for Wed afternoon/evening as model hints at a
possible tropical connection from Baja Ca. Expect this tropical type
moisture (precip water values near 200% of normal) to be in place as
a couple of weak impulses in the SW flow move across the area for
Wed evening/night.  This will lead to scattered shower and storm
chances for most locations along and southeast of the stalled
frontal boundary.  Expect the scattered showers/thunderstorm chances
to continue on Thu as well, as GFS and NAM/wrf show another impulse
moving along the stalled boundary.

Ketcham

.LONG TERM...(Friday through Monday)
Issued at 254 PM CDT Mon Sep 5 2016

A more significant shortwave will drop southeast from the BC
coast on Fri. This shortwave will help push the frontal boundary
south as a progressive cold front for Fri afternoon. Increasing
convergence along this boundary will lead to showers/thunderstorms
developing along the front for Fri afternoon/evening.

The frontal boundary will push well south of the area for the
weekend, with a fall-like weekend in store with drier air moving
into the plains. Could actually see below normal temps for Sat,
with max temps moderating some for Sun.

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 648 PM CDT Mon Sep 5 2016

All potential hazards remain wind-related. LLWS dvlps 04-05Z w/
40-45KTS lkly within 2,000FT AGL which'll persist til ~15Z. Aft
sly winds dmnsh to ~15KTS sustained late tngt they'll once agn
incr to ~22KTS sustained w/ gusts ~30KTS acrs all of Cntrl & SC KS
mid-late Tue Mrng w/ lesser velocities in SE KS.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    74  91  75  89 /   0  10  10  30
Hutchinson      74  91  74  88 /  10  10  10  30
Newton          74  90  74  88 /   0  10  10  30
ElDorado        74  90  74  88 /   0  10  10  30
Winfield-KWLD   74  92  74  90 /   0  10  10  30
Russell         73  92  72  89 /  10  10  30  20
Great Bend      73  92  73  88 /  10  10  20  20
Salina          75  93  76  89 /  10  10  10  30
McPherson       74  91  74  88 /  10  10  10  30
Coffeyville     74  93  73  92 /  10  10  10  20
Chanute         74  91  73  90 /   0  10  10  20
Iola            74  91  74  89 /   0  10  10  20
Parsons-KPPF    74  92  73  91 /   0  10  10  20

&&

.ICT Watches/Warnings/Advisories...
None.
&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...EPS
Hazardous weather outlook, Sep 5, 9:25 PM CDT, 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
925 PM CDT MON SEP 5 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-070230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
925 PM CDT MON SEP 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL, SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT...MAINLY NORTH OF I-70.
THUNDERSTORM CHANCES WILL GRADUALLY INCREASE AREAWIDE WEDNESDAY
AND WEDNESDAY NIGHT...PERSISTING THROUGH FRIDAY NIGHT...AS A COLD
FRONT SLOWLY APPROACHES FROM THE NORTHWEST. STRONG TO SEVERE
THUNDERSTORMS ARE POSSIBLE ALONG WITH LOCALLY HEAVY RAIN AND
FLOODING. TIMING OF THE BETTER PRECIPITATION CHANCES ARE DIFFICULT
TO DISCERN AT THIS TIME...SO BE SURE TO THE FORECAST CLOSELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

ES/BDK

Nearby

River Flood Warnings in Kansas, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.